FDA Warns: Weck Hem-o-Lok Ligating Clip Not Safe for Renal Artery Ligation

The FDA has informed health care providers that the Weck Hem-o-Lok Ligating Clip could cause serious risk for the donor when used for renal artery ligation during a laparoscopic living-donor nephrectomy and should not be used.

The FDA states, “the Weck Hem-o-Lok Ligating Clip is a V-shaped clip made from a non-absorbable material that comes in various sizes. It is used to permanently close bleeding vessels or tissue structures.”

During surgery, the FDA has found that clips can become dislodged during surgery. This causes the following issues:

  • uncontrolled bleeding
  • additional surgery
  • death of the donor.

The manufacturer of these clips added this information to the Instructions for use in 2006. Between 2001 and 2005 15 reports of 12 injuries and three deaths were submitted necessitating this label change. Since this label change, there have been three more kidney donor deaths all of which were associated with the aforementioned issues.

Both the Organ Procurement and Transplantation Network (OPTN) and the American Society of Transplant Surgeons issued have sent separate notifications to their members and to all OPTN-sanctioned kidney transplant systems involving living donors.
The FDA States:
“To help us learn as much as possible about the adverse events associated with Hem-o-Lok Ligating Clips, please include the following information in your reports:
• Manufacturer’s Name
• Device Name (Brand Name)
• Date Device was Manufactured
• Distributor’s Name
• Details of Adverse Event and Medical and/or Surgical Interventions
• Complete and submit the report Online: www.fda.gov/MedWatch/report.htm

Distribution of Dietary Supplements Resembling Antibiotics Harms 4

April 28, 2011. Four Texas children were taken to the hospital after accidentally ingesting dietary supplements instead of the over the counter dietary supplements their parents thought they had purchased.

This prompted a recall by Multi-Mex Distributor, Inc. The packaging used to sell the dietary supplements closely resembled that of over the counter antibiotics sold in Mexico which led to some confusion by consumers regarding what they were purchasing. The products were delivered to retail stores and distributors in the following states: Georgia, Tennessee, California, Illinois, Texas, North Carolina, South Carolina, Colorado, and Indianapolis.

The four children whose parents accidentally gave them the supplements developed further illness, not because of the supplements themselves but because they needed the antibiotics they thought they had. It is implied that the packaging intentionally looked like familiar Mexican antibiotic packaging and was marketed at Hispanic buyers.

Propecia Associated with Sexual Dysfunction

Propecia is a form of the drug finasteride, indicated to treat Male Pattern Hair Loss (MPHL), and is manufactured by Merck. It has been on the market since 1997 and is about to go generic.

In multiple randomized trials with placebo controls, finasteride seems to have been associated with an increased rate of sexual dysfunction. In the trials for MPHL, the sexual side effects were reported to resolve with time or with discontinuation of finasteride. “Sexual side effects” run the gamut from decreased libido to erectile dysfunction. There have been some industry-funded studies that measured the prevalence, and some have reported significantly more sexual adverse events in those on the drug than those on placebo.

The prevalence of these adverse events have been reported to be as follows: In two 1-year studies of 1,553 men, as compared to the placebo group, the finasteride 1 mg/day users experienced more sexual adverse events (4.2 vs. 2.2%) which included decreased libido (1.9 vs. 1.3%), decreased ejaculate volume (1.0 vs. 0.4%), and erectile dysfunction (1.4 vs. 0.9%).  The rate of sexual adverse events was very similar in phase III clinical studies conducted by Merck in which 1,879 men were randomized to 1 mg/day of finasteride or placebo for 1 year. As compared to the placebo group, the finasteride users reported more sexual adverse events (3.8 vs. 2.1%) which included decreased libido (1.8 vs. 1.3 %), ejaculation disorders (1.2 vs. 0.7%), and erectile dysfunction (1.3 vs. 0.7%). Finally, in a trial of 416 men for 24 weeks, there was no difference in erectile dysfunction found.

A new study was published on March 18, 2011 in the Journal of Sexual Medicine. It is the first of its kind in that it only included subjects who suffered adverse sexual outcomes. The researchers interviewed 71 otherwise healthy men between the ages of 21 and 46 years old. These men reported the onset of sexual side effects associated with the use of the drug and in which symptoms continued for at least three months, despite having discontinued treatment.

To be specific, 94% developed low libido, 92% developed erectile dysfunction, 92% developed decreased sexual arousal and 69% developed problems with having an orgasm. The mean number of sexual episodes per month dropped from 25.8 to 8.8. At the time the interviews were conducted, the average duration of the persistent sexual side effects was 40 months, with 20% of the participants reporting problems lasting more than six years.

 

DePuy Orthopaedics Withdraws ASR Hip Implant from Market

It has been reported that DePuy Orthopaedics, a unit of Johnson & Johnson, has decided to withdraw its artificial hip implant, known as the ASR, from the market because of a high early failure rate in some patients. There have been reports that the hip implant was failing in patients only after a few years. The failure required costly and painful replacement operations. According to a DePuy letter sent to doctors and dated March 6, 2010, the company warned that their ASR hip implant had a higher-than-expected failure rate when used in traditional hip replacement on certain types of patients. The risk was highest for patients of small stature. This group typically includes women and patients with weak bones.

The ASR hip implant belongs to a category of devices known as metal-on-metal implants. These implants can be risky because they produce substantial quantities of metallic debris as they wear over time. In some patients, the debris can cause inflammation, muscle damage and soft tissue damage that require a follow-up operation to replace the implant significantly sooner than the 15 years that artificial hips are supposed to last.

Avandia and Heart Attack Risk: New Senate Report

It has been reported that according to a two-year investigation by the Senate Finance Committee, the maker of the diabetes drug Avandia, GlaxoSmithKline PLC, knew about data linking Avandia to a heightened risk of cardiovascular problems for several years but suppressed that information and suppressed doctors who tried to voice concerns regarding Avandia. The Senate report further states that beginning in 1999, Glaxo executives complained to supervisors about scientists who questioned Avandia’s safety.

Glaxo denied these accusations and stated that the connection between Avandia and an increased risk of heart attack has not been proven. Glaxo further contended that it never tried to suppress the views of those who believed that the drug raised the risk of heart attack.

The Senate report included internal FDA reviews that show that in 2008, certain FDA scientists urged the FDA to remove Avandia from the market. The scientists had made the recommendation after analyzing the side effects of Avandia. FDA leaders however, rejected the recommendation.

Avandia is still on the market but has a strong warning label concerning cardiac risks. If you or a loved one is using Avandia, please discuss the risk of a heart attack with a doctor.